Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS Melbourne, FL

April 3, 2023Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 3, 2023, 3:20 PM EDT for Brevard County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2023, 3:20 PM EDT (19:20 UTC)
Expired
Apr 3, 2023, 4:00 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:35 PM EDTTSTM WND GST 393 Nnw Kennedy Space Cen, FLUSSF TOWER 412 MEASURED A WIND GUST OF 34KT/39MPH FROM THE NORTH-NORTHWEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS52 KMLB 031920
SVRMLB
FLC009-032000-
/O.NEW.KMLB.SV.W.0004.230403T1920Z-230403T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
320 PM EDT Mon Apr 3 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brevard County in east central Florida...

* Until 400 PM EDT.

* At 320 PM EDT, a severe thunderstorm was located over Merritt
  Island Wildlife Refuge, or near Playalinda Beach, moving east at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Playalinda Beach and Merritt Island Wildlife Refuge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2858 8077 2869 8079 2872 8063 2860 8054
      2855 8053
TIME...MOT...LOC 1920Z 269DEG 12KT 2863 8069 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Tollefsen
2 follow-up statements
680 
WWUS52 KMLB 031933
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
333 PM EDT Mon Apr 3 2023

FLC009-032000-
/O.CON.KMLB.SV.W.0004.000000T0000Z-230403T2000Z/
Brevard FL-
333 PM EDT Mon Apr 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN BREVARD COUNTY...

At 332 PM EDT, a severe thunderstorm was located over Playalinda
Beach, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Playalinda Beach and Merritt Island Wildlife Refuge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2858 8077 2865 8072 2872 8063 2860 8054
      2855 8053
TIME...MOT...LOC 1932Z 269DEG 12KT 2863 8064 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Tollefsen
652 
WWUS52 KMLB 031958
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
358 PM EDT Mon Apr 3 2023

FLC009-032008-
/O.EXP.KMLB.SV.W.0004.000000T0000Z-230403T2000Z/
Brevard FL-
358 PM EDT Mon Apr 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREVARD COUNTY
WILL EXPIRE AT 400 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 2858 8077 2865 8072 2872 8063 2860 8054
      2855 8053
TIME...MOT...LOC 1958Z 269DEG 12KT 2863 8054 

$$

Tollefsen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:32 AM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 3, 9:32 AM EDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
932 AM EDT Mon Apr 3 2023

.DISCUSSION...

...A Few Strong Storms Possible this Afternoon and Evening...

Current...winds through the atmosphere have increased over the past
24hr in conjunction with the approach of a jet maxima across the N
gulf coast.  The morning sounding indicated a subtly increase in
avbl moisture, and that trend should increase through the aftn
hours. Recent convective guid continues to lean on the latter half
of the day for development of some storms. Westerly flow and
overcoming of initial cap favors the east side of the peninsula. See
no need to make any further adjustments to the current forecast.

from prev disc...

Today-Tonight...Zonal flow aloft as the mid level ridge remains
flattened/suppressed well SW of FL. Weak surface high pressure
along the eastern seaboard, extending over Florida, quickly pushes
offshore, deepening broad high pressure across the Atlantic
basin. SE flow around the western flank of the high will transport
a brief surge of additional moisture with PWATs ~1.5" across FL,
increasing rain chances today.

How much rain and where is a little complicated due to a couple
competing factors. First is the development a weak inverted
trough in the afternoon, which would shunt most of the moisture
to the east side of the trough. If the trough axis remains
offshore then convection will be more isolated over land (this
is the favored scenario based on guidance). If the axis sets up
farther west, then we'd see increased coverage of convection over
the coastal areas. Also, if the trough axis develops offshore but
later in the afternoon, then some moisture will be transported
onshore and inland by the east coast sea breeze, increasing
coverage of and enabling deeper convection. Finally, an east-west
coast sea breeze collision from around Lake George to Metro Orl
and Lake Okeechobee will support convective initiation farther
inland where less moisture is available. SW-W steering flow will
push convection back towards the coast.

Given the factors, have trimmed PoPs back a little to 20 pct in
Lake/NW Volusia counties, but kept 30-40 pct across the rest of
ECFL. The environment remains supportive of strong storms capable
of wind gusts up to 45 mph, frequent cloud to ground lightning,
and small hail. Model soundings show 1600-2000 J/KG of CAPE,
DCAPE of ~800 J/KG, modest lapse rates right around 6.7 C/km, and
40-60 kts of bulk shear thanks to the jet aloft. In addition, a
few impulses of energy embedded in the flow aloft could provide
additional support for convection during the day. With little or
no CIN, the only hurdle will be sufficient moisture. Showers and
storms will start to dissipate in the late afternoon, with the
last of the activity pushing offshore in the evening.

Outside of any showers and storms that develop, another warmer
than normal day with plenty of high clouds. Inland highs will be
~10F above normal (90F), with M-U80s along the coast (5-7F above
normal). Coastal areas will see their warmest temperatures in the
early afternoon, then cool down a little to the low 80s later in
the afternoon behind the sea breeze. Since the surge of moisture
will be mainly along and near the coast, low relative humidity
values from 35-45 pct across the interior expected again today.
Skies clear out this evening and temperatures drop down to lows in
the 60s. Could see some low clouds and patchy fog across the far
interior late tonight into tomorrow morning.

Tuesday-Friday...A strong mid level ridge builds N-NE from the
southern GOMEX/Yucatan across FL and the SE seaboard through Thu.
The ridge narrows some on Fri as it gets squeezed between a broad
trough over the central and northern CONUS, and a large closed
low over the N-NE Caribbean Sea, but still maintains its grip on
the local wx pattern. At the surface, the axis of the Atlantic
ridge will life north from central FL Tue into GA/SC for the rest
of the work week. As it does, winds will back from south to SE-ESE
keeping conditions dry with temps well above normal, especially
across the interior. There could be a stray coastal shower or two
through the period, but PoPs are too low to mention at this time.

Max temps L90s across the interior through Thu, and around 90F on
Fri, M-U80s along/near the coast. Mins mainly in the M60s inland,
U60s at the coast and metro Orlando, L60s in normally cooler
inland and northern locales.

&&

.MARINE...
Today-Tonight...High pressure building along the eastern seaboard,
with the western flank extending over FL quickly pushes offshore and
deepens high pressure across the Atlantic. SE flow around the high
increasing to 10-15kt this afternoon will transport a brief surge of
moisture across the local Atlantic waters. An inverted trough
developing near he coast will produce isolated-scattered
showers/thunderstorms from late morning into the evening with a few
strong storms possibly, especially along the Intracoastal Waterway
and inland lakes. Winds veer to south tonight, with speeds
decreasing to 5-10kt. Seas 2-3ft outside of storms.

Tuesday-Friday...Winds/seas to remain below hazard thresholds
this week. Light southerly flow backs to SE through mid week and
more ESE with some freshening/increase in fetch length through
late week. Seas 2-3ft Tue through Wed evening, building to 3-4ft
through Fri, with potential for 5ft seas to reach the far outer
waters Fri night.

&&

.FIRE WEATHER...
Monday...Isolated to scattered diurnal convection along the inland
moving east coast sea breeze this afternoon, and the sea breeze
collision in the evening from near Lake George, through the Orlando
Metro, and to Lake Okeechobee. Higher moisture values will remain
near the coast and the I-95 corridor. Min RHs expected to reach 35-
45 pct across the interior where drier conditions remain, but
isolated thunderstorms will be possible. Winds SE-E 5-10 mph this
morning, becoming SE 10- 15 mph behind the east coast sea breeze,
and SW 5-10 mph across the interior with the west coast sea breeze.
Main concern wl be for the possibility of any new ignitions ascd
with lightning today.

&&

.AVIATION...
(12Z TAFS) Issued at 932 AM EDT Mon Apr 3 2023

Prevailing VFR. ISO-SCT SHRA/ISOLD TSRA expected to form along the
ECSB as it moves inland, colliding with the west coast sea breeze
near KMCO/KISM with convection pushing back towards the coast. MVFR-
IFR reductions possible in stronger convection. Treasure Coast
terminals pick up VCSH at 14Z, then most terminals pick up VCTS
between 18-20Z (KLEE limited to VCSH at 21Z). Convection clears from
inland and Volusia/Space Coast terminals by 02Z, and by 04Z at
Treasure Coast terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  64  84  67 /  30  10  10   0
MCO  90  66  92  70 /  30  10  10   0
MLB  85  67  86  70 /  40  20  10   0
VRB  87  67  86  68 /  40  30  10   0
LEE  91  67  93  70 /  20  10  10   0
SFB  90  65  92  68 /  30  10  10   0
ORL  91  67  93  70 /  30  10  10   0
FPR  86  69  85  70 /  40  20  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/ZL
Hazardous weather outlook, Apr 3, 10:17 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1017 AM EDT Mon Apr 3 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-040200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1017 AM EDT Mon Apr 3 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms are forecast this
afternoon along the east coast sea breeze as it moves inland, and
this evening along the sea breeze collision across the interior.
Storms will push back towards the coast after they develop.
Stronger storms will be capable of gusty winds up to 45 mph,
occasional to frequent cloud to ground lightning, and small hail.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at all east
central Florida Atlantic beaches. If headed to the beach today,
check with the local beach patrol for additional information about
ocean hazards, and always heed the advice of lifeguards. Always
swim near a lifeguard, and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Mariners on inland lakes, the Intracoastal Waterway, and near the
coast, should be alert this afternoon and evening for lightning
storms developing along the sea breeze then pushing back to the
coast. Stronger storms could produce gusts in excess of 34 kts,
frequent cloud to water lightning, and small hail.

.FIRE WEATHER IMPACT...
The fire weather danger remains high today across east central
Florida inland from I-95 due to a combination of ongoing drought
conditions and low afternoon relative humidity, despite the chance
for rain today. Outdoor burning remains highly discouraged!
Remember to dispose of cigarette butts in their proper receptacles
and never discard them outdoors or throw them out of car windows.

Burn bans continue for Brevard, Orange, Osceola and Seminole
Counties. More counties could follow suit as central Florida
remains extremely dry during what is typically the driest and
windiest time of the year.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A Moderate risk of dangerous rip currents is expected to continue
through the week.

The fire weather danger will remain elevated to high across east
central Florida until drought conditions start to ease.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:16 PM EDTSpecial Marine WarningMLB89 min
Apr 3, 3:59 PM EDTSpecial Weather StatementMLBBrevard31 min
Apr 3, 4:11 PM EDTSpecial Marine WarningMLB34 min
Apr 3, 4:43 PM EDTSpecial Marine WarningMLB2 hr
Apr 3, 6:44 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.